Antimuscarinic Toxicity Safely Managed with High-Dose Transdermal Rivastigmine: A Case Report

Read full text
Authors: Christopher James Watson, Emilie Burrill, William S. Jaffee
Cited by: 0

Abstract

INTRODUCTION: Antimuscarinic toxicity, which can cause delirium and unsafe behavior, may result from an adverse effect of prescribed medications or from non-medical substance use. Physostigmine shortages have prompted use of transdermal rivastigmine for management of antimuscarinic toxicity; however, symptom control is equivocal at standard dosing. CASE REPORT: A patient with antimuscarinic toxicity was treated with physostigmine and transitioned to 26.6 milligrams/24 hours transdermal rivastigmine for sustained symptom control. He experienced no adverse effects and tolerated floor admission. DISCUSSION: There is mechanistic plausibility supporting safe, sustained control of antimuscarinic toxicity with high-dose transdermal rivastigmine. Central distribution is more rapid than serum distribution and higher doses correlate with a shorter time to peak concentration.

Fields of Study & Subjects

Poisoning and overdose treatments Cholinesterase and Neurodegenerative Diseases Plant-based Medicinal Research

Publication details

Journal / source
Clinical Practice and Cases in Emergency Medicine
Volume
10
Issue
1
Pages
76–80
Publication date
16 January 2026
Language
EN